Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Resolution of singularities of convolutions
with the Gaussian kernel


Author: Kathrin Berkner
Journal: Proc. Amer. Math. Soc. 127 (1999), 425-435
MSC (1991): Primary 32S45; Secondary 44A35
DOI: https://doi.org/10.1090/S0002-9939-99-04532-3
MathSciNet review: 1468182
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a complete classification of the zero set of a function which is a convolution with the Gaussian kernel. In the first part, we calculate the Taylor expansion of the convolution in a critical point. In the second part, we resolve the singularity with the help of the general Newton process which yields the Puiseux expansions for the solutions. Finally, we describe the resolved singularity in terms of Hermite polynomials.


References [Enhancements On Off] (What's this?)

  • 1. Anh, V.; Shi, J.Y.; Tsui, H.T. Scaling Theorems for Zero Crossings of Bandlimited Signals, IEEE Trans. Patt. Anal. Mach. Intell. Vol. 18, No. 3, 1996, pp. 309-320.
  • 2. Babaud, J. et al. Uniqueness of the Gaussian Kernel for Scale-Space Filtering, IEEE Trans. Patt. Anal. Mach. Intell. Vol.PAMI-8, No.1, 1986, pp. 26-33.
  • 3. Berkner, K. Eine Charakterisierung der Nullstellen-Mengen von Gauß-Faltungen und eine daraus resultierende lokale Beschreibung von Kanten in Bildern, Dissertation, Universität Bremen, 1996.
  • 4. Brieskorn,E.; Knörrer, H. Plane Algebraic Curves, Birkhäuser Verlag, Basel, 1986.MR 88a:14001
  • 5. Chihara, T. S. An Introduction to Orthogonal Polynomials, Gordon and Breach, Science Publishers, New York, 1978. MR 58:1979
  • 6. Freud, G. Orthogonale Polynome Birkhäuser Verlag, Basel, 1969. MR 58:1982
  • 7. Johansen, P. et al. Representing Signals by Their Toppoints in Scale Space, Proc. 8th Int. Conf. Pattern Recogn., Vol. 1, 1986, pp. 215-217.
  • 8. Nikiforov, A.F.; Uvarov, V.B. Special Functions of Mathematical Physics, Birkhäuser Verlag, Basel, 1988. MR 89h:33001
  • 9. Wu, L.; Xie, Z. Scaling Theorems for Zero Crossings, IEEE Trans. Patt. Anal. Mach. Intell. Vol. 12, No.1, 1990, pp. 46-54.
  • 10. Yuille, A.L.; Poggio, T.A. Scaling Theorems for Zero Crossings, IEEE Trans. Patt. Anal. Mach. Intell. Vol. 8, No.1, 1986, pp. 15-25.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 32S45, 44A35

Retrieve articles in all journals with MSC (1991): 32S45, 44A35


Additional Information

Kathrin Berkner
Affiliation: Department of Mathematics, Rice University, Houston, Texas 77251-1892
Email: berkner@cml.rice.edu

DOI: https://doi.org/10.1090/S0002-9939-99-04532-3
Keywords: Resolution of singularities, convolutions, bifurcations, orthogonal polynomials
Received by editor(s): May 15, 1997
Additional Notes: Supported in part by Texas ATP under grant number TATP 003604-018 and by Alexander von Humboldt-Stiftung, Germany.
Communicated by: Frederick W. Gehring
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society